Kentucky, 2023

Damaging Winds in Kentucky, May 16, 2023

May 16, 2023 · NWS LMK · 6 events in 4 counties and zones

On May 16th, an area of low pressure developed along a pre-existing surface front draped from southwest to northeast just south of the Ohio River. During the late morning and afternoon hours, showers and thunderstorms developed along this front as it gradually pushed southeastward across central and southern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On May 16th, an area of low pressure developed along a pre-existing surface front draped from southwest to northeast just south of the Ohio River. During the late morning and afternoon hours, showers and thunderstorms developed along this front as it gradually pushed southeastward across central and southern Kentucky. Along and north of the front, the environment remained stable; however, along and south of the Western Kentucky and Bluegrass Parkways, 1000-2000 J/kg MLCAPE helped storms intensify. Although the surface frontal boundary served as the main feature organizing storms, a few isolated cells also developed ahead of the main line of storms. The primary observed severe hazard was damaging straight-line winds, although occasional breaks in the line of storms and non-negligible low-level helicity caused some concern for brief spin-up tornadoes. Ultimately, no tornadoes occurred, with scattered straight-line wind damage occurring across southern and central Kentucky. The line of storms cleared southern portions of the region by mid-afternoon, bringing an end to the severe storm potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 16, 12:37 PM EST, 44 minutes earlier.

Area forecast discussion, May 16, 12:37 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
137 PM EDT Tue May 16 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1000 AM EDT Tue May 16 2023

Current surface analysis places area of low pressure over western KY
with associated W-E oriented warm front draped across north-central
KY and cold front extending SW into the lower MS Valley. Showers and
storms this morning have largely remained along and north of I-64,
pushing east into the Bluegrass region. Brief torrential rainfall
dropping up to a quick half inch of rain and wind gusts of 20-30 mph
have been observed with this morning's convection. With the rain and
clouds generally confined to areas along and north of I-64, already
seeing a notable N-S temperature gradient across the area. Over
southern IN and north-central KY, temps remain in the upper 50s to
lower 60s while across south-central KY, temps have warmed into the
lower to mid 70s.

As we move into this afternoon, it is this area across south-central
KY where we expect to see modest destabilization as afternoon
temperatures push into the upper 70s to lower 80s along with
dewpoints in the mid to upper 60s. SPC Mesoanalysis and Hi-Res
guidance indicate SBCAPE of 1500-2500 J/kg possible this afternoon
south of the surface low in the warm sector, with Effective Bulk
Shear generally in the 25-35 kt range. As the cold front begins to
push into the area by early afternoon, expect convection to begin
firing up along the boundary. With organized multicell clusters the
main convective mode, expect damaging wind to be the main threat
especially in any bowing segments, but also cannot rule out some
hail and a brief tornado or two.

Any areas that see repeat rounds of showers/storms have a medium
chance for localized flooding issues, mainly in the form of ponding
on roadways and nuisance flooding.

&&

.Short Term...(Today and tonight)
Issued at 345 AM EDT Tue May 16 2023

...Strong to Severe Storms Possible Today...

Key Messages:

- Thunderstorms could produce damaging winds and locally heavy
rainfall today, and a tornado can't be ruled out either.

- Risk for damaging winds is highest from roughly noon until 6 PM,
mainly across south-central Kentucky, and increases toward Lake
Cumberland (along with the tornado threat).

- Risk for excessive rainfall is highest near and just south of the
I-64 corridor.

Discussion:  Current sfc analysis shows a 1015mb low near CGI,
drawing a warm front northward into south-central Kentucky.
Dewpoints in the mid-60s have made it as far north as the Cumberland
Parkway and will continue to expand northward overnight into the
morning. Cluster of convection is now solidly into southern
Illinois, and expect it to mostly hold together with the help of the
attendant sfc low.

Later this morning, expect the warm front to light up with just a
little daytime heating. This could serve as a focus for some
training storms, resulting in locally heavy rainfall. QPF is
maximized along and just south of Interstate 64, with totals
averaging around 1.5 inches, and localized 2-3 inch totals possible.
With even the 1-hr FFG solidly over 2 inches, the flash flood threat
will be limited to the heaviest rainers over poorly drained or urban
areas, but ponding or nuisance flooding is a decent bet anywhere
from southern Indiana eastward into the Bluegrass region of
Kentucky.

As the sfc low pushes east across the area, expect a few line
segments to develop ahead of its cold front by midday and move east
across south-central Kentucky this afternoon. Plenty of instability
available with sfc-based CAPE of 1500 J/kg or better and downdraft
CAPE at 800-900 J/kg. Northward extent of this juicy environment
depends on how long a window exists for heating, and that window is
more favorable farther east. Damaging winds are the main threat with
steep lapse rates, unidirectional shear and mid-level winds around
40 kt, but the tornado threat can't be totally discounted as you get
over toward Lake Cumberland.

Cold front pushes through late this afternoon, with convection
departing to the south and east. Cooler and drier air spills in as
high pressure builds into the Great Lakes, allowing Wednesday
morning lows to drop a few degrees below normal for mid-May.

.Long Term...(Wednesday through Monday)
Issued at 309 AM EDT Tue May 16 2023

The extended portion of the forecast starts off dry on Wednesday. A
mid-level shortwave trough axis will be swinging overhead with
another mid-level disturbance upstream near Kansas City. Northerly
low-level flow will advect cooler, drier air into the region. Look
for mostly sunny skies, with afternoon SCT cumulus. Highs in the
mid/upper 70s will be common, perhaps touching 80 F in Bowling
Green. Wednesday night looks clear and cool, with a steady northeast
wind. Lows will range from the low/mid 40s in the Bluegrass Region
and SE Indiana to the low/mid 50s in southern KY.

The upper level wave that was over Kansas City moves over the Lower
Ohio Valley on Thursday as sfc ridging shifts off the East Coast.
Moisture return commences via southerly flow on the backside of the
high. Weak low-level convergence could help spark isolated to
scattered showers/storms Thursday afternoon in south-central KY,
with the best chance for a storm in the Lake Cumberland region. The
rest of central KY and southern IN is likely to remain dry with
afternoon temps warming into the mid 70s to around 80 degrees.

A deeper upper level wave drops southeast over the Upper Midwest and
Great Lakes Friday before continuing over the Interior Northeast on
Saturday. This system will drag a cold front through the area,
though timing remains problematic. A fairly quick-hitting swath of
showers looks likely with this front, but the risk for severe
weather and flooding is low. Best chance for showers and a slight
chance for storms appears to be Friday afternoon into Saturday, but
this whole period is not likely to be wet. Timing uncertainties
continue to result in smeared PoPs across multiple time frames. Will
need to continue to refine the most likely rainy period in
subsequent forecasts. Highs on Friday should be near 80 with warm
southerly flow in place ahead of the cold front.

Dry weather is likely by Saturday night in the wake of the front,
but again, some areas be dry by Saturday afternoon depending on
timing of fropa. Temperatures will be a touch cooler over the
weekend with highs in the 70s and lows in the upper 40s to mid 50s.
Dry weather is likely to linger into early next week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Tue May 16 2023

IMPACTS:
* Line of showers and storms moving through the area, expected to
  impact BWG and LEX over the next few hours.
* MVFR to IFR CIGs will persist into this evening before skies clear
  from north to south.

Discussion: Line of showers and storms associated with a cold front
are currently pushing through south- and east-central KY. Main
impacts are locally gusty winds, torrential rain, reduced
ceilings/visibility, and cloud to ground lightning. Expect
precipitation to clear all TAF sites by 16/20-21Z. Behind the front,
lower ceilings (IFR to MVFR) are expected to persist for several
hours before gradually clearing from north to south between 16/21 -
17/03Z. Cannot rule out some MVFR BR overnight, but confidence
remains low at this point in time. For Wednesday, dry weather with
winds generally out of the NE and wind speeds around 5-10 kts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...JML
Short Term...RAS
Long Term...EBW
Aviation...JML
Hazardous weather outlook, May 16, 11:42 AM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1242 PM EDT Tue May 16 2023

KYZ027-028-039>041-045>049-053>057-062>067-071>078-081-082-171645-
Grayson-Hardin-Anderson-Woodford-Fayette-Nelson-Washington KY-Mercer-
Jessamine-Clark KY-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-
Green-Taylor-Casey-Lincoln-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Leitchfield, Elizabethtown, Lawrenceburg,
Versailles, Lexington, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Brownsville, Horse Cave, Greensburg,
Campbellsville, Liberty, Stanford, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
1242 PM EDT Tue May 16 2023 /1142 AM CDT Tue May 16 2023/

...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon may become strong or severe. Damaging
winds are the main threat, but a tornado or hail threat cannot be
ruled out.

Locally heavy rainfall is also possible. Ponding of water or minor
flooding is possible where the heaviest rain falls.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

Storms will move from west to east at 40 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>026-029>038-042-043-061-070-171645-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Bullitt-
Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-
Harrison KY-Spencer-Bourbon-Nicholas-Butler-Logan-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Paris, Carlisle,
Morgantown, and Russellville
1242 PM EDT Tue May 16 2023 /1142 AM CDT Tue May 16 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon could become strong. Locally damaging
winds and hail are the main threat.

Locally heavy rainfall is also possible. Ponding of water or minor
flooding is possible where the heaviest rain falls.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

Storms will move from west to east at 40 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

JML

In the hours before

Special weather statement, May 16, 11:38 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
1238 PM EDT Tue May 16 2023

KYZ024-025-027>029-161730-
Grayson KY-Bullitt KY-Meade KY-Hardin KY-Breckinridge KY-
1238 PM EDT Tue May 16 2023

...Strong thunderstorms will impact portions of southeastern Meade,
northern Grayson, Hardin, southeastern Breckinridge and Bullitt
Counties through 130 PM EDT/1230 PM CDT/...

At 1238 PM EDT/1138 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southeast of
Brandenburg to 14 miles west of Elizabethtown to 10 miles west of
Leitchfield. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elizabethtown, Shepherdsville, Leitchfield, Radcliff, Mount
Washington, Vine Grove, Lebanon Junction, Muldraugh, Clarkson and
Bardstown Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for central Kentucky.

&&

LAT...LON 3744 8660 3772 8617 3795 8598 3809 8547
      3801 8551 3799 8549 3796 8553 3793 8555
      3791 8558 3789 8558 3782 8568 3781 8574
      3779 8574 3779 8573 3778 8573 3752 8609
TIME...MOT...LOC 1638Z 244DEG 44KT 3792 8598 3775 8612 3751 8648

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, May 16, 1:02 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
202 PM EDT Tue May 16 2023

KYZ064-065-077-161830-
Taylor KY-Adair KY-Green KY-
202 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of Green, southeastern
Taylor and central Adair Counties through 230 PM EDT/130 PM CDT/...

At 201 PM EDT/101 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Greensburg, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Greensburg around 110 PM CDT.

Other locations in the path of this storm include Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for south central and central Kentucky.

&&

LAT...LON 3716 8567 3718 8569 3726 8568 3727 8567
      3727 8568 3729 8568 3730 8570 3734 8569
      3732 8517 3704 8523
TIME...MOT...LOC 1801Z 279DEG 43KT 3724 8564

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CJP

The radar

The Louisville radar (KLVX), 85 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 16, 1:21 PM EST
Where
Marion County, 1.02 mi E of Penicks
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.567, -85.132

A tree was blown down onto a power line on Tatum Lane.

Thunderstorm Wind, Madison

When
May 16, 1:41 PM EST
Where
Madison County, 0.27 mi NNW of Redhouse
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.834, -84.271

A tree fell down on Red House Road.

Thunderstorm Wind, Lincoln

When
May 16, 1:44 PM EST
Where
Lincoln County, 0.12 mi NNW of Hustonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.472, -84.821

A tree was blown down at the 10000 block of Kentucky Route 78.

Thunderstorm Wind, Lincoln

When
May 16, 1:55 PM EST
Where
Lincoln County, 0.16 mi NE of Stanford
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.532, -84.668

A tree and power lines were blown down on Danville Avenue between Portman Avenue and Maxwell Street.

Thunderstorm Wind, Casey

When
May 16, 2:00 PM EST
Where
Casey County, 0.88 mi SSW of Phil
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.209, -84.978

A tree was blown down along U.S. Route 127.

Thunderstorm Wind, Casey

When
May 16, 2:03 PM EST
Where
Casey County, 1.64 mi W of Dunnville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.196, -85.029

A tree was blown down by strong winds on River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103526, 1101722, 1103528, 1103524, 1103527, 1103529.